Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 151, NWS Houston/Galveston, TX

October 12, 2006Galveston County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Oct 12, 2006, 1:06 PM CDT for Galveston County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 12, 2006, 1:06 PM CDT (18:06 UTC)
Expired
Oct 12, 2006, 1:45 PM CDT
In force
39 min
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

County Galveston County, TX

The radar

The Houston radar (KHGX), 32 km from the middle of the area, began a volume at 18:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 6.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2006-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2006-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1366 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 12, 10:22 AM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Oct 12, 10:22 AM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1022 AM CDT THU OCT 12 2006

.DISCUSSION...
COLD FRONT SITUATED FROM NEAR PALESTINE TO JUST NORTH OF WACO.
CONVECTION JUST STARTED FIRING UP ACROSS SW AND W CENTRAL ZONES.
CLOUD COVER MORE EXTENSIVE THAN ANTICIPATED EARLIER. WILL UPDATE 1ST
PERIOD REFLECTING CURRENT TRENDS. OTHERWISE...REST OF ZFPHGX ON
TRACK. 37

&&

.PREV DISCUSSION...
A VERY COMPLICATED FORECAST FOR SE TX WITH UNSETTLED WEATHER
EXPECTED FROM TODAY THROUGH THE MIDDLE OF NEXT WEEK. THE TREND
OVER THE LAST FEW DAYS HAS BEEN THE ECMWF BEING THE MOST RELIABLE
MODEL WITH THE OTHER MODELS PLAYING CATCH-UP. 00Z NAM/GFS RUNS
(SIMILAR TO ECMWF) NOW SHOW A MUCH WEAKER FRONT PUSHING ACROSS THE
AREA LATE TODAY. THIS SEEMS REASONABLE GIVEN SFC HIGH OF ONLY 1017
MB OVER THE PLAINS. STILL GOING WITH TIMING OF OUR NRN ZONES EARLY
AFTERNOON THEN THE COAST THIS EVENING. BOUNDARY EXPECTED TO STALL
OVER THE COASTAL WATERS BUT WOULD NOT BE SURPRISED TO SEE IT STALL
EVEN FURTHER NORTH THAN THIS. SPC HAS PLACED ALL OF SE TX IN A
SLIGHT RISK FOR DAY 1. INSTABILITY LOOKS SUFFICIENT TO SUPPORT
SEVERE STORMS MAINLY OVER THE SOUTHERN HALF OF THE AREA. IN
ADDITION...SHEAR PROFILE IMPROVES BY THIS EVENING WITH HELICITIES
OF 100-200 M2/S2 FORECAST. WILL MENTION SEVERE ALL ZONES THIS AFTN
AND SOUTHERN HALF THIS EVENING...BUT EXPECTING THREAT TO BE MOSTLY
PULSE-TYPE AND ISOLATED. PWS OF 1.5-2 INCHES WILL LINGER NEAR THE
COAST INTO FRIDAY. AS FRONT PUSHES JUST OFFSHORE...ISENTROPIC LIFT
WILL DEVELOP OVERNIGHT SOUTHERN HALF WITH SOME ELEVATED
INSTABILITY PRESENT. WILL FORECAST HIGH POPS SOUTHERN HALF INTO
FRIDAY...WITH ONLY LOW POPS OVER THE NW THIRD.

WITH THE FRONT STALLING CLOSER TO THE COAST...MODELS NOW SHOW A
MUCH FASTER MODIFICATION OF THE AIRMASS. BY MIDDAY SATURDAY...PWS
FORECAST TO REACH 2 INCHES+ OVER ALL BUT THE NE ZONES. HAVE RAISED
POPS AREAWIDE WITH LIKELY POPS SW/COASTAL AREAS THIS PERIOD. WARM
FRONT WILL FINALLY PUSH NORTH ACROSS SE TX SAT NIGHT OR SUNDAY WITH
MID-SUMMER LIKE TROPICAL MOISTURE SPREADING ACROSS THE AREA. GFS
FORECASTS PWS OF 2.2-2.4 INCHES OVER SE TX SUNDAY THROUGH MONDAY
NIGHT. SERIES OF WEAK DISTURBANCES IN WESTERLY FLOW ALOFT WILL
TRIGGER ROUNDS OF SHRA/TSRA. OVERALL...APPEARS BEST FOCUS THIS
PERIOD WILL BE OVER THE NRN ZONES CLOSER TO LINGERING FRONT.

MODELS ARE A BIT FASTER BRINGING UPPER LOW OUT OF THE SOUTHWEST...
BRINGING IT ACROSS TEXAS LATE MONDAY/MONDAY NIGHT. THIS SYSTEM SHOULD
TRIGGER A ROUND OF SIGNIFICANT THUNDERSTORMS LATE MONDAY. DEPENDING ON
THE STRENGTH/TRACK OF THE LOW SEVERE WEATHER WILL BE POSSIBILITY. AS
SYSTEM SHEARS OUT...SFC TROUGH OR DRYLINE WILL STALL OVER SE TX
TUESDAY. MAY SEE A BREAK IN THE WEATHER LATE TUESDAY/TUE NIGHT...
THOUGH DRIER AIR NEVER REALLY FULLY SPREADS ACROSS AREA. BEGINNING
WEDNESDAY...WE HAVE TO KEEP OUR EYE ON A DYING PACIFIC TROPICAL
SYSTEM WHICH COULD BRING MORE RAIN TO THE AREA WEDNESDAY/THURSDAY.

FOR TEMPS...HAVE GENERALLY RAISED THEM EACH PERIOD THROUGH SATURDAY.
CLOUDS/RAIN WILL LIMIT DIURNAL RANGE FRIDAY. HOWEVER...AS AIRMASS
MODIFIES...MOST LOCATIONS WILL DROP ONLY A FEW DEGREES FRI NIGHT.

35

MARINE...
HAVE MADE SIGNIFICANT CHANGES TO THE MARINE FORECAST AS THE GFS HAS
BACKED OFF ON THE FRONTAL PASSAGE AND STRENGTH OF WINDS. THE GFS IS
NOW IN GOOD AGREEMENT WITH THE ECMWF...UKMET AND NOGAPS. THE FRONT
SHOULD MOVE INTO THE COASTAL WATERS TONIGHT AND STALL SOMEWHERE
BETWEEN BUOY 35 AND BUOY 19. AN SCA WILL BE REQUIRED FOR THE 0-20
WATERS TONIGHT AND WILL HOLD OFF ON AN ADVISORY FOR THE 20-60
WATERS. THE FORECAST IS IN FLUX AND MUCH OF WHAT HAPPENS IS HIGHLY
DEPENDENT ON THE FRONTAL POSITION. PRESSURES FALL QUICKLY OUT WEST
AND THE FRONT WILL BE PULLED BACK TO THE NORTH AS A WARM FRONT.
SURFACE LOW PRESSURE WILL DEVELOP ALONG THE RETREATING FRONT ON
SATURDAY. A GENERAL RETURN TO AN ONSHORE FLOW WILL DEVELOP SUNDAY
THROUGH TUESDAY. LOWERED SEA HEIGHTS CONSIDERABLY BASED ON THE NEW
FRONTAL POSITION AND EXPECTED WIND SPEEDS. WILL MENTION WIND AND
SEAS HIGHER NEAR STORMS FOR TONIGHT. CONFIDENCE IN FRONTAL POSITION
TONIGHT IS LOW DESPITE GOOD MODEL CONSENSUS.  43

AVIATION...
PLENTY OF CIRRUS FLOATING AROUND THIS MORNING BUT AS LOW LEVEL
MOISTURE CONTINUES TO ADVECT INTO THE REGION...WILL EXPECT SOME
LOWER CLOUDS TO BEGIN TO FORM. WILL TRIM VCSH FROM TAFS FOR THE
EARLY MORNING HOURS AND INTRODUCE SHOWERS STARTING BETWEEN 15-18Z
NORTH AND 17-19Z CENTRAL/COAST. WILL MAINTAIN RAIN CHANCES SOUTHERN
TAFS SITES OVERNIGHT. WILL ADD HIGHER WIND GUSTS FOR LATE THIS
AFTERNOON FOR IAH TAF SOUTHWARD. SOME POTENTIAL FOR STRONG WINDS
LATE THIS AFTERNOON AND EVENING.  43

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY FROM 1 AM FRIDAY TO 1 PM FRIDAY FOR THE
     FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL OUT 20 NM...AND WATERS FROM HIGH ISLAND TO FREEPORT
     OUT 20 NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION FROM 10 PM THURSDAY TO 10 AM
     FRIDAY FOR THE FOLLOWING ZONES: GALVESTON BAY...AND
     MATAGORDA BAY.

     SMALL CRAFT SHOULD EXERCISE CAUTION FROM 1 AM FRIDAY TO 1 PM
     FRIDAY FOR THE FOLLOWING ZONES: AND WATERS FROM HIGH ISLAND
     TO FREEPORT 20 TO 60 NM.

&&
Hazardous weather outlook, Oct 12, 6:47 AM CDT, 6 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
647 AM CDT THU OCT 12 2006

TXZ163-164-176>179-195>200-210>214-226-227-235>238-131200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
647 AM CDT THU OCT 12 2006

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...
...LOCALLY HEAVY RAINFALL POSSIBLE ACROSS THE SOUTHERN HALF OF
SOUTHEAST TEXAS TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE ACROSS SOUTHEAST TEXAS THIS AFTERNOON AND
EVENING GENERATING SCATTERED SHOWERS AND THUNDERSTORMS. GIVEN THE
UNSTABLE AIRMASS IN PLACE AND INCREASING SHEAR IN THE
ATMOSPHERE...A FEW OF THE STORMS WILL HAVE THE CAPABILITY OF
BECOMING SEVERE.

THE PRIMARY TIME FRAME FOR THE SEVERE WEATHER THREAT WILL BE FROM
3 PM TO 10 PM THIS AFTERNOON AND EVENING. THE PRIMARY SEVERE
WEATHER THREATS WILL BE DAMAGING DOWNBURST WINDS AND ISOLATED
TORNADOES...WITH A LESSER THREAT OF HAIL. WHILE THE SEVERE WEATHER
THREAT EXISTS FOR ALL OF SOUTHEAST TEXAS...THE BEST CHANCE OF
SEVERE STORMS WILL BE SOUTH OF INTERSTATE 10.

ALTHOUGH THE SEVERE WEATHER THREAT WILL END THIS EVENING...RAIN
AND THUNDERSTORMS MAY LINGER OVER THE SOUTHERN PORTIONS OF
SOUTHEAST TEXAS THROUGH LATE TONIGHT.

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE MAINLY THIS EVENING AND
MAINLY IN THE AREAS SOUTH OF INTERSTATE 10. RAINFALL AMOUNTS WILL
AVERAGE 1/2 TO 1 INCH WITH ISOLATED TOTALS OF 2 TO 4 INCHES
POSSIBLE IN THIS AREA. THE HEAVY RAINFALL COULD CAUSE MINOR
FLOODING OF STREETS...FEEDER ROADS...AND LOW LYING SPOTS.
SIGNIFICANT FLOODING IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED TO NUMEROUS THUNDERSTORMS CAN BE EXPECTED FOR THE PERIOD
SATURDAY THROUGH EARLY TUESDAY AS WEAK UPPER LEVEL DISTURBANCES
INTERACT WITH DEEP TROPICAL MOISTURE ACROSS SOUTHEAST TEXAS. ONE
OR TWO ROUNDS OF SEVERE WEATHER AND HEAVY RAINFALL WILL BE
POSSIBLE DURING THIS PERIOD. THE BEST CHANCE OF SEVERE WEATHER OR
HEAVY RAINFALL WILL BE MONDAY AND MONDAY NIGHT AS THE MAIN UPPER
LOW CROSSES THE AREA. LATER FORECASTS WILL BETTER DEFINE THE
TIMING OF THESE THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE FROM MID AFTERNOON THROUGH THIS
EVENING.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 12:51 PM CDTTornado WarningHGXBrazoria39 min
Oct 12, 12:59 PM CDTSpecial Marine WarningHGX91 min
Oct 12, 1:25 PM CDTSpecial Marine WarningHGX95 min
Oct 12, 1:30 PM CDTSevere Thunderstorm WarningHGXBrazoria30 min
Oct 12, 1:58 PM CDTSpecial Marine WarningHGX2 hr
Oct 12, 4:35 PM CDTSpecial Marine WarningHGX55 min
Oct 12, 5:05 PM CDTSevere Thunderstorm WarningHGXJackson25 min
Oct 12, 5:14 PM CDTSevere Thunderstorm WarningHGXMatagorda46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.